When Deborah Tilli got the call last week telling her she’d be one of the first long-term-care workers in Hamilton vaccinated for COVID-19, she felt a mix of emotions.
A part of her was nervous, a part excited.
But what happened in the minutes after Tilli rolled up her sleeve for the Pfizer-BioNTech vaccine on Christmas Eve has her cautioning those with allergies ahead of getting the jab.
“I thought I was doing the right thing,” said Tilli, who is a personal support worker at Dundurn Place Care Centre, which is currently in outbreak with two cases in staff. “Especially for my residents at work.”
Tilli, 27, is one of the rare people to have had a severe reaction to the vaccine — and a week later she’s still not fully recovered.
Dr. Zainab Abdurrahman, a clinical immunologist and allergist, said severe reactions are “rare,” but they do happen.
“Some can be allergic, some may not be allergic, but can still be a severe reaction,” said Abdurrahman.
Last Thursday, Tilli was getting ready to be vaccinated. She said filled out the consent forms, on which she listed her severe allergy to bee stings. A nurse asked about the allergy and whether or not she had an EpiPen, but nothing further was mentioned.
Soon after, Tilli said she was vaccinated in her right arm and was sent to a room down the hall, where people are asked to wait 15 minutes in case of a reaction.
“That’s where I started to feel really not good,” she said, speaking to The Spectator. Tilli said she began to feel light-headed. Then, she felt a scratch in her throat.
Brushing it off as nerves, Tilli tried to distract herself with her phone and “look at things in a more positive way.” Unable to ignore her symptoms any longer, Tilli approached a paramedic and explained how she was feeling.
Tilli said the paramedic took her vitals and gave her a Benadryl — and insisted that she stay put.
“If it wasn’t for that one paramedic, I probably wouldn’t have been here today or something might have happened — because I wanted to leave, I didn’t want to get checked out … I didn’t want there to be a big scene regarding this,” said Tilli.
After taking the Benadryl, Tilli said she felt better momentarily but within minutes her symptoms came back stronger. The paramedics gave her an EpiPen and that’s when things “started to go downhill.”
The feeling Tilli felt next is something she still can’t explain. But, it caused her to lean to the right and pass out in the chair.
Post a Comment